Jump to content

Reglan and Compazine IV push policies?

Emergency   (53,247 Views 27 Comments)
by MollyMel MollyMel (New Member) New Member

MollyMel has 1 years experience and specializes in Adult and Peds ED, Forensic Nursing.

2,423 Visitors; 97 Posts

advertisement

Hello,

I am a new grad, just finishing my orientation in the ED, and I have a question for the more experienced out there...

Does your hospital have a policy regarding IV push Reglan and Compazine?

My hospital states we can push Metoclopramide and Prochlorperazine, and the MDs routinely order it that way. The nurses are unanimous in their resistance to push Compazine, but are split when it comes to Reglan. All of them tell me to dilute either med in a 50ml bag of ns, but chart that I gave it IVP (that's what the MD ordered) and never tell management. The nurses are pretty hush hush about it too.

I have been researching the akathisia common with both these drugs and have found some interesting info I want to take to our ED nurse educator (I think she's kind of on everyone's team, us and management). Most of the studies are pretty old, but I guess the meds themselves have been around a while.

First, some degree of akathisia is really common with compazine administration (44% of pts according to a study in the Annals of Emergency Medicine, *1) but slowing the infusion rate is actually ineffective at preventing these symptoms (*2, *3). My Davis guide says you can administer up to 5mg/min IV, but online searches say no bolus. I'm not at work so I can't check Lexicomp. Is the best option just to make sure pts have never had a reaction before, warn them that it could happen, and give them benadryl if a reaction occurs?

On the other hand, I can't find incidence data for akathisia with Reglan, but there are a couple of studies that show that increasing the infusion time (from 2min to 15min) is very effective at reducing the feelings of restlessness etc. One study showed akathisia experienced in 11% of bolus pts vs 0% of infusion pts (*4), another 24.7% of bolus pts vs 5.8% of infusion pts. (*5)

Any thoughts?

Thanks!

*1- Drotts DL, Vinson DR. (1999) Prochlorperazine induces akathisia in emergency patients,Annals of Emergency Medicine Oct;34(4 Pt 1):469-75.

*2 Pollack, Charles. (2002) Akathisia Is No Less Likely If Prochlorperazine Is Given Slowly, Journal Watch Emergency Medicine January 2, 2002 (reviewing Collins RW et al., Ann Emerg Med 2001 Nov; 38:491-49)

*3 Vinson DR, Migala AF, Quesenberry CP Jr. (2001) Slow infusion for the prevention of akathisia induced by prochlorperazine: a randomized controlled trial. Journal of Emergency Medicine. Feb;20(2):113-9

*4 Regan LA, Hoffman RS, Nelson LS. (2009) Slower infusion of metoclopramide decreases the rate of akathisia. American Journal of Emergency Medicine. 27(4):475-480.

*5 Parlak I, Atilla R, Cicek M, Parlak M, Erdur M, Guryay M, Sever M, Karaduman S. (2005). Rate of metoclopramide infusion affects the severity and incidence of akathisia, Emergency Medical Journal, 2005;22:621-624. doi: 10.1136/emj.2004.014712

Share this post


Link to post
Share on other sites

Halinja is a BSN, RN and specializes in L&D, PACU.

9,623 Visitors; 453 Posts

At the surgery center I work at, we push Reglan all the time. I can't remember the last time we had a bad reaction. We don't use Compazine much at all.

And I would never administer a drug one way and chart it another. What if something goes wrong? Then people are working off of one assumption, when really it was another. It's your license that's at stake.

Share this post


Link to post
Share on other sites

rjflyn has 23 years experience as a ASN, RN and specializes in Emergency.

6,973 Visitors; 1,240 Posts

More often than not we are putting these meds in a mini bag and letting them infuse. For the reasons you mention, but also due to the fact that as busy as we are often times one does not have the time to stand there and push meds over mins. Also typically the order is written as as drug XXXXX **mg IV. So the nurse can use her discretion to give it push or piggyback, being that we generally have a lot renal patients who dont need that extra 50 ml anyway the option is yours.

Share this post


Link to post
Share on other sites

Stacy in North Texas has 14 years experience and specializes in L&D and OB-GYN office.

1,612 Visitors; 41 Posts

I worked L&D for years and we frequently gave Reglan IVP and I never saw any complications. We did not give Compazine. I agree with the previous poster, you should not be giving a med one way and charting it another! You could get into big trouble for that. If you have concerns, gather your research and discuss it with the MD's who give the orders. Good luck.

Share this post


Link to post
Share on other sites

canoehead has 30 years experience as a BSN, RN and specializes in ER.

2 Followers; 48,512 Visitors; 6,587 Posts

I give Reglan push without any problems so far.

Compazine I dilute in 10cc and push slow. I've seen restless legs but it seems more dose related than method of administration. My dilution is to avoid burning at the IV site and sudden lightheadedness that occurs sometimes. If it's a larger volume I find it easier to push real slow too.

If you want a slow push but can't stand around, clamp the IV off at the site and push the med backwards up into the tubing. Then set it to drip slow and you're off. You can put it in over as long as 10-15 min, without setting up a minibag. You have to mark the tubing though if there's a chance someone might come along and try to push another med, because if they combine they may precipiatate.

Share this post


Link to post
Share on other sites

Virgo_RN is a BSN, RN and specializes in Cardiac Telemetry, ED.

14,754 Visitors; 3,543 Posts

We frequently push Compazine, 5mg over one minute.

Share this post


Link to post
Share on other sites

Emergency RN has 30 years experience and specializes in ED, CTSurg, IVTeam, Oncology.

10,956 Visitors; 544 Posts

The other question besides the medication is the silent conspiracy by the entire department's nurses to alter medical records in relation to the methodology of administration. This is troubling and worrisome at best, and worst case scenario, may also be considered illegal.

I would suggest that risk management get involved, as well as pharmacy, nursing and medicine; to sit down and seriously discuss the issue. Obviously, the nurses feel very uncomfortable about doing something. However, keeping it subrosa by false documentation is not the optimal solution and may leave both the nurse and institution open to liability. Further, if the nurses feel uncomfortable in giving it IVP, then why are they signing their names to a permanent statement that they gave it IVP? That's like saying: "I didn't do it, but I did."

The whole thing makes very little practical sense to me. IMHO, it seems like the nurses in this case are afraid to speak up and or an institution has done little to educate nurses as to the rationales of why something is allowed. One then has to always wonder what other "document one way but do it another" wink and nod is at work here.

Edited by Emergency RN

Share this post


Link to post
Share on other sites

Virgo_RN is a BSN, RN and specializes in Cardiac Telemetry, ED.

14,754 Visitors; 3,543 Posts

Agree with the above. I think you should take your findings to the unit educator. Maybe s/he can work on developing a protocol that everyone can live with.

Share this post


Link to post
Share on other sites

5,687 Visitors; 297 Posts

Theres no policy where I work. I didn't know compazine gave that sort of reaction (hmm...learn something new everyday). I had witnessed people having anxiety attacks for a fast reglan push though.

Share this post


Link to post
Share on other sites

athena55 has 38+ years experience and specializes in critical care: trauma/oncology/burns.

13,023 Visitors; 987 Posts

Hi:

Have given Reglan in 50 ml over 15 minutes when we wanted peristalsis to push forth a dobhoff tube. If we give it IVP fast it can cause the exact symptoms you are trying to avoid: vomiting

Never had a problem with Compazine but like other posters have stated, I will dilute it in 10 ml and give it slow.

Share this post


Link to post
Share on other sites

1 Follower; 1 Article; 37,501 Visitors; 4,383 Posts

I've found with most meds, the MDs don't know and don't care how it's given, as long as it somehow finds it's way into the patient's vein. They rarely know or care what's hard on the veins (phenergan, vanc) unless the hospital has a policy about it that the nurse's make them obey. Administration isn't their job, it's not their expertise. They order antibiotics, meds, whatever IVP just because that's what they were taught to write. Unless it's a titrated drip, they really don't care if you give it over 3 seconds or 15 minutes. And the only way I can see covering your butt documentation wise is if you say you gave it slower than you did (unless of course it's adenosine.) Not saying it would be the right thing to do, but the only thing that makes logical sense.

Share this post


Link to post
Share on other sites

16,897 Visitors; 1,554 Posts

1- FWIW, I see no problem giving a med in a bag of 50 ml saline- seems like a nsg judgement. I have done it, and documented such, while giving phenergan in a small vein. Unfortunately, it seems that in this case, the practice doesn't help.

2- Benadryl goes with Compazine like peanut butter and jelly. I have seen a few compazine reactions, and none were with Benadryl on board. I have no idea if this is evidence based, but most of the docs I work with order them together.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×